Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Amarillo, TX

May 3, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 3, 2017, 12:14 AM CDT for 4 counties in Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 12:14 AM CDT (05:14 UTC)
Expired
May 3, 2017, 1:00 AM CDT
In force
46 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hansford County, TX, Hutchinson County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 103 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS54 KAMA 030514
SVRAMA
TXC195-233-357-393-030600-
/O.NEW.KAMA.SV.W.0047.170503T0514Z-170503T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1214 AM CDT WED MAY 3 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hutchinson County in the Panhandle of Texas...
  Southeastern Hansford County in the Panhandle of Texas...
  Roberts County in the Panhandle of Texas...
  Southern Ochiltree County in the Panhandle of Texas...

* Until 100 AM CDT

* At 1214 AM CDT, a severe thunderstorm was located 12 miles south of
  Spearman, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Miami and Lora. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3562 10054 3578 10107 3592 10133 3617 10131
      3613 10054
TIME...MOT...LOC 0514Z 275DEG 37KT 3602 10114 

HAIL...1.25IN
WIND...60MPH
 
$$

Guerrero
2 follow-up statements
037 
WWUS54 KAMA 030531
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1231 AM CDT WED MAY 3 2017

TXC195-233-030541-
/O.CAN.KAMA.SV.W.0047.000000T0000Z-170503T0600Z/
Hutchinson TX-Hansford TX-
1231 AM CDT WED MAY 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON AND
SOUTHEASTERN HANSFORD COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area and therefore the warning has been cancelled.

LAT...LON 3592 10109 3616 10108 3613 10054 3574 10054
TIME...MOT...LOC 0531Z 275DEG 37KT 3600 10093 

$$

TXC357-393-030600-
/O.CON.KAMA.SV.W.0047.000000T0000Z-170503T0600Z/
Roberts TX-Ochiltree TX-
1231 AM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN ROBERTS AND SOUTHERN OCHILTREE COUNTIES...

At 1231 AM CDT, a severe thunderstorm was located 20 miles southeast
of Spearman, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northern Roberts and southern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3592 10109 3616 10108 3613 10054 3574 10054
TIME...MOT...LOC 0531Z 275DEG 37KT 3600 10093 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero
206 
WWUS54 KAMA 030544
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1244 AM CDT WED MAY 3 2017

TXC357-393-030600-
/O.CON.KAMA.SV.W.0047.000000T0000Z-170503T0600Z/
Roberts TX-Ochiltree TX-
1244 AM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN ROBERTS AND SOUTHEASTERN OCHILTREE COUNTIES...

At 1244 AM CDT, a severe thunderstorm was located 16 miles southwest
of Wolf Creek Park, or 21 miles north of Miami, moving east at 45
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northern Roberts and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3594 10097 3614 10095 3613 10054 3582 10054
TIME...MOT...LOC 0544Z 275DEG 37KT 3599 10076 

HAIL...1.00IN
WIND...60MPH
 
$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 5:30 PM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, May 2, 5:30 PM CDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
530 PM CDT Tue May 2 2017

.AVIATION...
An upper level disturbance will combine with a cold front to bring a
chance of showers and thunderstorms to the DHT and GUY TAF sites
tonight. The best chance looks to be at GUY so have an extended
amount of time for rain there. Low clouds in the IFR range are
expected to move in behind the front at all sites overnight. The low
clouds will then slowly lift during the day on Wednesday. More
showers may be possible for the GUY TAF site on Wednesday with
another disturbance, but chances do not look too great right now.
North winds will gust to around 30 knots behind the cold front.

&&

.PREV DISCUSSION... /Issued 525 PM CDT Tue May 2 2017/

DISCUSSION...
For tonight, a cold front will move through the Oklahoma and Texas
Panhandles. In addition, a fast moving upper level shortwave trof
is progged to track east southeast across the area later tonight
and Wednesday. Short range models are in very good agreement on
handling this feature. Based on the project path of this
particular storm system, the OK Panhandle still stands the
greatest threat for showers and tstms, while the far southern
Texas Panhandle will have the overall least threat. Considering
this, have raised pops about 10 percent across the board for the
OK Panhandle and far ncntrl and nern TX Panhandle tonight. Pops
then diminish markedly to non-mentionable across the far southern
Texas Panhandle. Tstms that develop this evening and tonight
should do so on the cool side of the frontal boundary. Enough
moisture has returned to the region as seen by dewpoints in the
40s and 50s across most of the area. The combination of the above
plus sufficient lift from the approaching upper level shortwave
trof, steep mid level lapse rates, and strengthening mid to upper
level wind profiles courtesy of the shortwave trof suggest tstm
potential will increase this evening and tonight. A few storms
that develop will have the potential to become strong to marginally
severe, with hail and gusty winds the primary hazards.

Lingering slgt chc to chc pops were included for Wednesday across
mainly the northeast half of the fcst area as the upper level
shortwave trof continues to track across and then east of the
region.

An upper level ridge of high pressure will then dominate the
weather across the srn high plains from Thursday through Sunday
with warmer temperatures. All medium range models suggest a
vigorous upper level low pressure system will dig southward to a
position near srn CA by next Monday morning. This far out in time,
have incorporated only slgt chc pops for showers and tstms across
mainly wrn sections of the OK and TX Panhandles for Sunday night
through Tuesday.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/13
Hazardous weather outlook, May 2, 5:38 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
538 PM CDT Tue May 2 2017

OKZ001>003-TXZ001>020-031100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
538 PM CDT Tue May 2 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across all of the Oklahoma
Panhandle and most of the Texas Panhandle. A few storms that
develop will have the potential to become strong to marginally
severe, with hail to around one inch in diameter and wind gusts to
around 60 mph the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated thunderstorms may develop Wednesday afternoon across the
Oklahoma Panhandle as well as the north central and northeast
Texas Panhandle. Any storms that form are expected to remain below
severe levels at this time.

Thunderstorms will be possible again Sunday night and Monday,
mainly across western sections of the Oklahoma and Texas
Panhandles. A few storms that develop will have the potential to
become severe, with large hail and damaging winds the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary this evening and
tonight, mainly across the Oklahoma Panhandle and the northern
Texas Panhandle.

Andrade

In the hours before

Special weather statement, May 2, 11:08 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1108 PM CDT TUE MAY 2 2017

TXZ003-004-030445-
Ochiltree TX-Hansford TX-
1108 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HANSFORD AND WESTERN
OCHILTREE COUNTIES UNTIL 1145 PM CDT...

At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Gruver, or 8 miles northwest of Spearman, moving east
at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Spearman, Waka and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10090 3607 10100 3614 10142 3650 10131
TIME...MOT...LOC 0408Z 272DEG 31KT 3628 10129

Guerrero
Local storm report, May 2, 11:12 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1112 PM CDT TUE MAY 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             DALHART                 36.06N 102.52W
05/02/2017  E1.00 INCH       HARTLEY            TX   PUBLIC

&&

EVENT NUMBER AMA1700431

MARGRAVE
Special weather statement, May 2, 11:15 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1115 PM CDT TUE MAY 2 2017

TXZ006-007-030445-
Hartley TX-Moore TX-
1115 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARTLEY AND
NORTHWESTERN MOORE COUNTIES UNTIL 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hartley, or 16 miles west of Dumas, moving east at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3579 10234 3597 10233 3599 10180 3572 10182
TIME...MOT...LOC 0415Z 269DEG 29KT 3588 10225

Guerrero
Local storm report, May 2, 11:46 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1146 PM CDT TUE MAY 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     HAIL             2 W SPEARMAN            36.20N 101.23W
05/02/2017  M1.75 INCH       HANSFORD           TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL

&&

EVENT NUMBER AMA1700432

MARGRAVE
Special weather statement, May 2, 11:49 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1149 PM CDT TUE MAY 2 2017

TXZ007-008-013-030530-
Hutchinson TX-Carson TX-Moore TX-
1149 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...WESTERN
HUTCHINSON AND SOUTHEASTERN MOORE COUNTIES UNTIL 1230 AM CDT...

At 1149 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Dumas, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dumas, Borger, Fritch, Stinnett, Sanford, Four Way, Lake Meredith and
Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3561 10162 3562 10169 3567 10201 3591 10199
      3597 10135 3557 10138
TIME...MOT...LOC 0449Z 273DEG 31KT 3582 10191

Guerrero
Local storm report, May 3, 12:02 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1202 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 PM     HAIL             3 SSE MORSE             36.02N 101.45W
05/02/2017  M1.00 INCH       HUTCHINSON         TX   STORM CHASER

&&

EVENT NUMBER AMA1700433

MARGRAVE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:00 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree90 min
May 2, 9:07 PM CDTSpecial Weather StatementAMAHansford53 min
May 2, 9:14 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree91 min
May 2, 9:55 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree95 min
May 2, 10:14 PM CDTSpecial Weather StatementAMADallam31 min
May 2, 10:27 PM CDTSpecial Weather StatementAMASherman33 min
May 2, 11:08 PM CDTSpecial Weather StatementAMAHansford37 min
May 2, 11:15 PM CDTSpecial Weather StatementAMAMoore30 min
May 2, 11:29 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman46 min
May 2, 11:30 PM CDTSevere Thunderstorm WarningAMALipscomb58 min
May 2, 11:46 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts44 min
May 2, 11:49 PM CDTSpecial Weather StatementAMAHutchinson, Moore41 min
May 3, 12:11 AM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore49 min
May 3, 12:28 AM CDTSpecial Weather StatementAMAMoore47 min
May 3, 12:52 AM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts53 min
May 3, 12:57 AM CDTSpecial Weather StatementAMAHemphill33 min
May 3, 1:21 AM CDTSpecial Weather StatementAMAHutchinson24 min
May 3, 1:32 AM CDTSpecial Weather StatementAMAGray28 min
May 3, 1:46 AM CDTSpecial Weather StatementAMAHutchinson59 min
May 3, 1:56 AM CDTSpecial Weather StatementAMAGray49 min
May 3, 2:10 AM CDTSpecial Weather StatementAMAWheeler35 min
May 3, 2:44 AM CDTSpecial Weather StatementAMACarson61 min
May 3, 3:30 AM CDTSpecial Weather StatementAMAWheeler60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.